It’s no secret that many Americans are overweight. But before you pop a pill to help you fight the flab, NBC25’s Sorboni Banerjee weighs in on the risks that could be involved.
Shaking. Sweating. A ridiculous boost of energy that had this former aerobics instructor running her class into the ground.
Susan Schillingberg, who took an Ephedra-free supplement, said “I can’t do this cuz I was teaching like 2 to 3 classes a day and he said here drink this, and I drank it, and they were like ‘Susan what is wrong with you???”
What was wrong? She’d taken a dietary supplement packed with Guarana, a natural plant substance. But the Ephedra-free boost didn’t feel that way.
Schillingberg said, “no difference to me… It was like drinking a gallon of coffee.”
Her side-effects were very much like those caused by Ephedra. Ephedra-free weight-loss products contain stimulants which can cause rapid heartbeat, sweats, even strokes and heart attacks, just like Ephedra.
Tom Sterrett, a former Ephedra user, said “I was sweating, shaking couldn’t sleep.”
Ephedra’s been linked to 800 injuries, including 50 deaths. One of those, Major League Baseball player Steve Bechler, sparked Congress to look into the dangers and prompted the Food and Drug Administration to require a warning label on all products containing Ephedra. Major nutrition stores have pulled it off the shelves.
As a result, more and more people are turning to different supplements to shed those extra pounds, but they’re finding out. Ephedra-free doesn’t always mean danger-free.”
Dr. Dino Delaportes of Washington County Hospital said, “what patients need to understand is these products usually have large amounts of caffeine”
Some of the ingredients to watch out for??? Bitter Orange, Guarana, Ma Huang, Sida Cordifolia, Citrus Aurantium, Kola Nut, Synephryne, and Green Tea Extract. Another danger: these products aren’t regulated by the FDA.
Nutritionist Lisa McCoy said, “we really don’t know how these active ingredients work together and also how they interact with other medications, even something like an allergy medication.”